Colorado, 2015

Hail in Colorado, July 18, 2015

July 18, 2015 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of pennies northeast of Lamar in Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of pennies northeast of Lamar in Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 5:31 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 18, 5:31 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
631 PM MDT SAT JUL 18 2015

.UPDATE...
ISSUED AT 626 PM MDT SAT JUL 18 2015

UPDATED GRIDS MAINLY FOR POPS TONIGHT AND TOMORROW MORNING.
BASED ON OBS AND LATEST HIGH RES MODEL RUNS...WILL SEE ANOTHER
ROUND OF SHOWERS AND STORMS THIS EVENING...ESPECIALLY IN THE 04Z
TO 10Z TIME RANGE. LOOKS LIKE BEST COVERAGE WILL BE OVER THE
WESTERN ZONES AND AREAS NORTH OF HGWY 160...ESPECIALLY THE NRN
I-25 CORRIDOR...SO HAVE INCREASED POPS TO CHANCE RANGE OVER EL
PASO COUNTY. ACTIVITY SHOULD DIE OUT EARLY SUN MORNING...SETTING
THE STAGE FOR A DAY OF ACTIVE WX ON SUNDAY. ROSE

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 310 PM MDT SAT JUL 18 2015

...A WET DAY LIKELY TOMORROW AFTERNOON...

CURRENTLY...

TWO DISTURBANCES OF NOTE...THE FIRST WAS MOVING OVER THE CENTRAL
PART OF COLORADO. A BROAD LINE OF SHOWERS AND THUNDERSTORMS EXTENDED
NNE-SSW WITH THIS DISTURBANCE AND WAS LOCATED OVER THE CENTRAL PART
OF THE STATE. THE 2ND DISTURBANCE WAS OVER SOUTHERN CALIF/LAS VEGAS
REGION. QUITE A BIT OF CONVECTION WAS ASSOCIATED WITH THIS 2ND
DISTURBANCE.

REST OF TODAY AND TONIGHT...

COULD SEE 2 MCS'S DEVELOP LATE THIS AFTERNOON/EVENING. THE FIRST
WILL BE OVER NE CO AND THE 2ND COULD BE FARTHER SOUTH OVER SE
COLORADO. ALTHOUGH BEST FORCING IS LIFTING OFF NORTHEAST TOWARDS NE
CO...THE BETTER INSTABILITY IS LOCATED OVER SE COLO. NEW 18Z NAM IS
CATCHING ON TO THIS POSSIBILITY. HRRR ALSO SHOWS MODEST TO STRONGER
CONVECTION EXTENDING N-S ALONG THE HI PLAINS LATER THIS EVENING. 12
GFS WAS NOT SHOWING MUCH OF ANYTHING OVER THE HI PLAINS ADJ TO COLO
LATER THIS EVENING. ATTM...I HAVE HI ISOLD POPS ALONG MOST OF THE I-
25 CORRIDOR BECOMING SCTD POPS OVER THE FAR EASTERN PLAINS LATER
THIS EVENING.

PRECIP WILL LIKELY LINGER INTO THE EARLY MORNING HOURS ALL AREAS
GIVEN THE MOISTURE PLUME OVER THE REGION...AND HAVE KEPT LOW POPS
MOST AREAS.

WE COULD STILL SEE A FEW MARGINAL SEVERE STORMS TODAY ACROSS THE
REGION...ESPECIALLY EL PASO AND THE FAR E PLAINS.

TOMORROW...

QUITE A BIT OF CLOUDS WILL LIKELY BE OVER THE REGION TOMORROW
MORNING. GUIDANCE IS NOT SHOWING ANY LOW CIGS GIVEN THE WIND
FLOW...BUT IF THE MCS'S BECOME QUITE STRONG THEN SOME LOW STRATUS
COULD DEVELOP OVER THE REGION EARLY TOMORROW.

TOMORROW THE GUIDANCE IS RATHER HIGH WITH POPS MOVING OVER THE
REGION...AND GIVEN THE WELL DEFINED DISTURBANCE OVER THE CALIF
REGION...THESE VALUES ARE WARRANTED. PRECIP SHOULD DEVELOP RATHER
EARLY IN THE MTNS AND MOVE EASTWARD W/TIME. I PAINTED HIGH
SCTD/LIKELY POPS OVER THE MTNS...ESPECIALLY THE CONTDVD. FLASH
FLOODING OVER THE HI TRRN COULD OCCUR...BUT WILL DEFER TO LATER
SHIFTS TO ISSUE ANY HILITES.

FOR THE PLAINS...ALTHOUGH ALL GUIDANCE BLOWS UP CONVECTION OVER THE
HI PLAINS TOMORROW...THEY ARE HAVING A PROBLEM WITH LOCATION. EC HAS
THE MCS BLOWING UP RELATIVELY EARLY OVER EAST CENTRAL CO...THE NAM
APPEARS TO ONCE AGAIN DEVELOP A COUPLE OF MCS'S OVER THE HI PLAINS
WHILE THE GFS IS OVER NE COLORADO. WPC HAS THE BULLSEYE OVER EC
COLO. FOR NOW PAINTED SCTD POPS OVER THE PLAINS BY LATE AFTERNOON
TOMORROW. WE WILL ALSO LIKELY SEE SOME HEAVY RAIN LATE TOMORROW
AFTERNOON OVER THE LOWER ELEVATIONS AND HAVE PAINTED MDT RAIN IN THE
NDFD.

STRONG TO MARGINALLY SVR STORMS WILL ONCE AGAIN BE POSSIBLE TOMORROW
AFTERNOON ACROSS THE REGION. \/HODANISH

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 310 PM MDT SAT JUL 18 2015

LITTLE CHANGE TO THE EXPECTED WEATHER TREND THROUGH THE
EXTENDED...WITH A SLIGHTLY SLOWER PROGRESSION OF THE REMNANTS OF
TROPICAL STORM DOLORES.

SUNDAY NIGHT THROUGH TUESDAY...THE FLAT UPPER RIDGE WILL REMAIN
LOCKED OVER THE SOUTHERN U.S. THROUGH THE EXTENDED PERIOD...BUT A
COUPLE OF DISTURBANCES WILL KEEP THE PATTERN ACTIVE THROUGH TUE.
FIRST...AN UPPER SHORTWAVE WILL CROSS MT AND WY SUN EVE...PUSHING A
FRONT DOWN ACROSS THE PALMER DVD AND SOUTHEASTERN PLAINS ON MON. THE
SECOND FEATURE WILL BE THE REMNANTS OF DOLORES...WHICH IS FORECAST
TO TRACK EAST ACROSS THE GREAT BASIN ON MON AND COLORADO ON TUE.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTN AND EVE
ACROSS ALL OF THE FORECAST AREA...WITH LINGERING ISOLATED ACTIVITY
INTO THE NIGHT. ACROSS THE MTS AND IMMEDIATELY ADJACENT
PLAINS...CONVECTION WILL BE LIKELY THROUGH THE AFTN AND EARLY EVE
HOURS. THIS INCREASED ACTIVITY AND CLOUD COVER IS EXPECTED TO KEEP
MAX TEMPS BELOW NORMAL...WITH 80S ACROSS THE PLAINS AND 70S FOR THE
HIGH VALLEYS SUNDAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR
HEAVIER RAINFALL EACH DAY THROUGH THE LATE AFTN AND EARLY EVE
HOURS...SO THERE WILL BE THE HEIGHTENED THREAT OF FLASH FLOODING FOR
AREA BURN SCARS.

WEDNESDAY THROUGH SATURDAY...A MORE WEST TO SOUTHWEST FLOW ALOFT
THEN DEVELOPS ACROSS THE 4 CORNERS STARTING WED AND LASTING INTO THE
WEEKEND...AS UPPER HIGH PRESSURE REACHES BACK ACROSS NM AND AZ...AND
ANOTHER UPPER LOW PRES TROUGH STARTS TO DIG DOWN OVER THE PAC NW.
WED LOOKS TO BE A TRANSITIONAL DAY FOR THE WEATHER PATTERN...SO PCPN
CHANCES WILL BE ON THE DECREASE WED AS TEMPS START TO GRADUALLY
WARM. MODELS INDICATE THE AVAILABLE MOISTURE TAP WILL BE SUPPRESSED
TO THE SOUTH OF CO THROUGH THIS PERIOD...WITH JUST ISOLATED DIURNAL
MOUNTAIN CONVECTION FORECAST. TEMPS WILL WARM BACK UP TO NEAR
SEASONAL NORMS...WITH MAX READINGS IN THE 90S FOR THE PLAINS AND 80S
FOR THE HIGH VALLEYS. MOORE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 536 PM MDT SAT JUL 18 2015

ISOLD TO SCT STORMS WILL CONTINUE OVER THE NEXT COUPLE OF HOURS
ACROSS SE CO. STORMS PROBABLY WILL NOT IMPACT VFR CONDITIONS AT
THE TAF SITES...BUT COULD CONTINUE TO PRODUCE GUSTY OUTFLOW WINDS
IN THE 20-30KT RANGE. ANOTHER ROUND OF SHOWERS AND STORMS WILL BE
POSSIBLE LATER TONIGHT...AFTER 04-05Z...BUT COVERAGE WILL BE
LIMITED. WIDESPREAD SHOWERS AND STORMS ARE EXPECTED TOMORROW
AFTERNOON AND EVENING IN THE WAKE OF A COLD FRONT...AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH. THERE WILL ALSO BE THE RISK OF
SVR WEATHER...ESPECIALLY OVER THE ERN COUNTIES. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ROSE
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...ROSE
Hazardous weather outlook, Jul 18, 10:04 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1104 AM MDT SAT JUL 18 2015

COZ058>089-093>099-191715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1104 AM MDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE TODAY
ACROSS EL PASO COUNTY...AND THE EASTERN PLAINS GENERALLY EAST OF A
LINE FROM LA JUNTA TO KIM. WIND GUSTS TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS WILL BE POSSIBLE. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE WITH ANY STORM.

ALL STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABUNDANT MOISTURE WILL LEAD TO NUMEROUS THUNDERSTORMS OVER THE
MOUNTAINS AND HIGH VALLEYS SUNDAY AFTERNOON...SPREADING OVER THE
INTERSTATE 25 CORRIDOR AND EASTERN PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS. HEAVY RAIN AND THE POTENTIAL FOR
FLOODING PROBLEMS MAY OCCUR. SOME ISOLATED THUNDERSTORMS MAY
CONTINUE THROUGH THE NIGHT OVER THE FAR SOUTHEAST PLAINS.

MONDAY AND TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED ACROSS THE FORECAST AREA...WITH LOCALLY HEAVY RAIN BEING
POSSIBLE. ON WEDNESDAY THUNDERSTORMS SHOULD BE MORE ISOLATED.

THURSDAY AND FRIDAY...DRIER WEATHER IS EXPECTED WITH JUST SOME
SPOTTY THUNDERSTORMS BEING POSSIBLE OVER THE HIGHER TERRAIN.

THE MAIN THUNDERSTORMS THREATS WILL BE LIGHTNING AND WINDS GUSTS
OF 40 TO 50 MPH...BUT SOME OF THE STRONGER STORMS MAY ALSO PRODUCE
SMALL HAIL AND HEAVY RAIN. SUNDAY THROUGH WEDNESDAY A FEW STORMS
ACROSS THE SOUTHEAST PLAINS COULD BECOME SEVERE...PRODUCING 1 INCH
DIAMETER HAIL AND WIND GUSTS AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY EAST OF A LINE
FROM COLORADO SPRING TO LA JUNTA TO KIM.

HODANISH

The radar

The Pueblo radar (KPUX), 146 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
July 18, 5:52 PM MST to 5:57 PM MST
Where
Prowers County, 3.42 mi NE of Lamar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.110, -102.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579803.